Alert archive / Wisconsin / Frost Advisories in 2018

Frost Advisory 1, NWS La Crosse, WI

September 21, 20184 counties in Wisconsin

NWS La Crosse, WI issued this frost advisory at Sep 21, 2018, 2:51 PM CDT for 4 counties in Wisconsin. It took effect at Sep 22, 2018, 12:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 21, 2018, 2:51 PM CDT (19:51 UTC)
In effect from
Sep 22, 2018, 12:00 AM CDT
Expired
Sep 22, 2018, 8:00 AM CDT
In force
8 hr
Issued by
NWS La Crosse, WI

Counties Clark County, WI, Jackson County, WI, Monroe County, WI, Taylor County, WI

The radar

The La Crosse radar (KARX), 93 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

727 
WWUS73 KARX 211951
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
251 PM CDT Fri Sep 21 2018

...Areas of Frost Expected Early Saturday Morning...

.Temperatures will fall into the mid 30s early Saturday morning 
over parts of central and north-central Wisconsin. Combined with 
light winds and clear skies, areas of frost are expected to 
develop early Saturday morning. 

WIZ017-029-034-042-220400-
/O.NEW.KARX.FR.Y.0001.180922T0500Z-180922T1300Z/
Taylor-Clark-Jackson-Monroe-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, and Tomah
251 PM CDT Fri Sep 21 2018

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
SATURDAY...

The National Weather Service in La Crosse has issued a Frost
Advisory, which is in effect from midnight tonight to 8 AM CDT
Saturday. 

* TEMPERATURE...Mid 30s early Saturday morning.

* IMPACTS...Sensitive vegetation may be damaged or killed if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
3 follow-up statements
745 
WWUS73 KARX 220203
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
903 PM CDT Fri Sep 21 2018

...Areas of Frost Expected Early Saturday Morning...

.Temperatures will fall into the mid 30s early Saturday morning
over parts of central and north-central Wisconsin. Combined with
light winds and clear skies, areas of frost are expected.

WIZ017-029-034-042-221015-
/O.CON.KARX.FR.Y.0001.180922T0500Z-180922T1300Z/
Taylor-Clark-Jackson-Monroe-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, and Tomah
903 PM CDT Fri Sep 21 2018

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
CDT SATURDAY...

* TEMPERATURE...Mid 30s early Saturday morning.

* IMPACTS...Sensitive vegetation may be damaged or killed if 
  left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
012 
WWUS73 KARX 220819
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
319 AM CDT Sat Sep 22 2018

...Frost and Fog in Central Wisconsin This Morning...

.Temperatures were just above freezing this morning with fog and
frost around central Wisconsin. Temperatures will climb in clear 
skies and any frost will dissipate by mid-morning. 

WIZ017-029-034-042-221300-
/O.CON.KARX.FR.Y.0001.000000T0000Z-180922T1300Z/
Taylor-Clark-Jackson-Monroe-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, and Tomah
319 AM CDT Sat Sep 22 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURE...Mid 30s early this morning.

* IMPACTS...Sensitive vegetation may be damaged or killed if 
  left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
Baumgardt
670 
WWUS73 KARX 221249
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
749 AM CDT Sat Sep 22 2018

...Temperatures Rebounding This Morning...

.Temperatures are starting to rise again this morning and the 
threat of frost has ended. Therefore, the frost advisory will be 
allowed to expire at 8 am this morning.

WIZ017-029-034-042-221400-
/O.EXP.KARX.FR.Y.0001.000000T0000Z-180922T1300Z/
Taylor-Clark-Jackson-Monroe-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, and Tomah
749 AM CDT Sat Sep 22 2018

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures are starting to rise again this morning and the 
threat of frost has ended. Therefore, the frost advisory will be 
allowed to expire at 8 am this morning.

$$

DAS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at Sep 21, 2:45 PM CDT, 6 minutes earlier.

Area forecast discussion, Sep 21, 2:45 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
245 PM CDT Fri Sep 21 2018

.SHORT TERM...(This evening through Saturday)
Issued at 245 PM CDT Fri Sep 21 2018

The upper trough over the northern Great Lakes will continue to
progress eastward this evening/overnight with high pressure
building in from the west. Winds will rapidly decouple/subside by
sunset as the high builds in with skies clearing from the north
and west by early evening. With light winds/clear skies
overnight, temps should cool into the 30s to low 40s over the
region. The favored cool spots across central and north-central
Wisconsin look most susceptible to frost with lows expected into
the low to mid 30s. Will issue a Frost Advisory for these areas
for early Saturday. In addition, some river valley fog may form
early with light flow under the surface high.

Seasonably cool weather will be the rule for the weekend with dry
conditions as the surface high migrates eastward across the Great
Lakes. Highs on Saturday will generally be in the 60s on Saturday
with some modest recovery into the low 70s in spots on Sunday as
southerly flow develops ahead of low pressure developing across
the high plains.

.LONG TERM...(Saturday night through Friday)
Issued at 245 PM CDT Fri Sep 21 2018

A relatively cool period is expected for much of the coming work
week. Temps on Monday will rise back into the 70s ahead of an
upper trough and associated cold front that is forecast to slide
through Monday night. Instability looks fairly unimpressive, but
chances for showers and storms will increase late Monday into
Monday night with the front.

Behind the front, low-level cold advection/breezy northwest winds
are expected Tuesday with some lingering clouds or possibly a few
showers under cyclonic flow aloft with the passing upper trough.
Surface high pressure briefly is expected to build over the area
under zonal flow aloft ahead of another upper trough and
associated cold front dropping out of the northern plains by
around Thursday. This will bring rain chances back to the region.
Highs will generally be in the 60s following the cold front
Monday night, with perhaps even cooler air invading following the
late week cold front

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1228 PM CDT Fri Sep 21 2018

Northwest winds gusting in the 20-30 kt range will quickly subside
by sunset, becoming light/variable overnight as high pressure
approaches. MVFR/VFR stratocu will slowly lift and scatter out by
late this afternoon, with mostly clear skies expected then into
Saturday. Still appears some valley fog will form early Saturday,
possibly impacting KLSE. NAM/RAP indicate some wind above the
shallow inversion into the early morning before diminishing,
leading to some uncertainty in fog/stratus impacts at KLSE. For
now will maintain BCFG.

&&

.HYDROLOGY...
Issued at 245 PM CDT Fri Sep 21 2018

Minor to moderate flooding continues along parts of the Turkey River
with minor flooding persisting on a few other rivers into the
weekend from runoff following rainfall over past several days. No
additional rainfall is expected through the weekend.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Frost Advisory from midnight tonight to 8 AM CDT Saturday for
     WIZ017-029-034-042.

MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
HYDROLOGY...JM
Hazardous weather outlook, Sep 21, 4:44 AM CDT, 10 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service La Crosse WI
444 AM CDT Fri Sep 21 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-220945-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
444 AM CDT Fri Sep 21 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Sep 21, 11:28 AM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1128 AM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     1 WSW COLBY             44.91N 90.33W
09/20/2018                   CLARK              WI   EMERGENCY MNGR

            DELAYED REPORT. MULTIPLE TREES DOWN, DAMAGE
            TO CROPS, AND SOME ROOF DAMAGE. ALSO
            REPORTED BY TRAINED SPOTTER. TIME ESTIMATED
            BY RADAR.

&&

LL
Local storm report, Sep 21, 1:20 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
120 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     MEDFORD                 45.14N 90.35W
09/20/2018                   TAYLOR             WI   BROADCAST MEDIA

            DELAYED REPORT. TREE UPROOTED AND LANDED ON
            HOUSE. REPORT VIA SOCIAL MEDIA. TIME
            ESTIMATED FROM RADAR.

&&

CA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:04 PM CDTSevere Thunderstorm WarningARXBuffalo56 min
Sep 20, 7:50 PM CDTSpecial Weather StatementARXBuffalo, Trempealeau85 min
Sep 20, 7:53 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau37 min
Sep 20, 8:37 PM CDTSpecial Weather StatementARXClark, Taylor68 min
Sep 20, 8:53 PM CDTSevere Thunderstorm WarningARXClark40 min
Sep 20, 9:12 PM CDTSpecial Weather StatementARXAdams, Crawford, Grant, Jackson, Juneau, La Crosse and 3 more93 min
Sep 20, 9:19 PM CDTRiver Flood WarningARXRichland, Vernon68 hr
Sep 20, 9:54 PM CDTSpecial Weather StatementARXMonroe51 min
Sep 20, 10:28 PM CDTSpecial Weather StatementARXAdams, Crawford, Grant, Juneau, Richland92 min

Nearby

Frost Advisories in Wisconsin, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.